Statins are considered the first potential pharmacological cause of muscular damage. Even though this was a well-known muscular adverse reaction, when fatal cases of rhabdomyolysis – the most severe muscular adverse reaction – triggered the withdrawal of cerivastatin from the market in 2001, a massive increase in spontaneous reports of muscular reactions linked to statins followed. Nevertheless, it is important to consider that other drugs, less frequently than statins, can cause muscular reactions. For example, several case reports1-3 and an important series of cases4 published by the World Health Organisation Centre for Pharmacovigilance suggest that also proton pump inhibitors might be associated with muscular adverse reactions.
Ad hoc study
A recent study of the database of spontaneous adverse reactions carried out by the Italian Medicines Agency (AIFA) between July, 1, 1983 and May, 31, 2016 has evaluated the risk of muscular adverse reactions (and in particular of rhabdomyolysis) associated with the use of proton pump inhibitors.5
The study attempted to evaluate the association between proton pump inhibitors and muscular damage excluding the signal masking effect of statins. This masking effect is caused by the high number of reports that correlate statins with the onset of muscular adverse reactions. In fact, since the signal is highlighted when the frequency of one report for a certain drug is higher than the frequency of the same reaction in the whole database (expected frequency) and since statins alter anomalously the frequency of muscular adverse reactions in the entire database, it can be problematic to detect the signal of muscular reactions caused by drugs other than statins. To “unmask” the signal it might be sufficient to carry out the analysis after the elimination from the database of all the statin-associated reports. Besides this, the study also considered that the causal role of proton pump inhibitors might not be identified by who reports that reaction as proton pump inhibitors might be considered concomitant drug instead of suspected drug. For this reason, the study carried out a sensitivity analysis without considering the reported role of the drug.
Among the secondary targets, the study also evaluated the possible interaction between proton pump inhibitors and statins, which might increase the frequency of muscular adverse reactions reports for statins.
The study results
Following the mentioned selection criteria, the study included 274,108 reports. The odds ratio of reporting muscular adverse reactions induced by proton pump inhibitors, adjusted for age and sex, was 1.484 (95% CI, 1.204-1.829; p
The results of this study seem to confirm a signal for muscular adverse reaction correlated in general to the entire class of proton pump inhibitors in the Italian database of drug adverse reactions. Rhabdomyolysis is highlighted as potential signal for proton pump inhibitors only by the sensitivity analysis that does not account for the causal role of the drug attributed in the spontaneous report. For these reason the authors believe the signal needs to be confirmed by using a bigger database and alternative analysis methodologies and verifying the effective risk within observational studies accurately designed, before considering a possible strategy for minimising the risk. In the meantime, it is opportune that clinicians are aware of the myotoxic potential of these drugs and, in the presence of a muscular adverse reaction, they keep in consideration also the proton pump inhibitors as potential causes, reporting them as “suspect” in the pharmacovigilance system when alternative causes have been reasonably ruled out.
Irma Convertino,1 Maria Teresa Galiulo,1 Marco Tuccori2
1 Pharmacovigilance and Pharmacology Unit, Clinic and Experimental Medicine Department, University of Pisa
2 Drug Adverse Reactions Monitoring Department, University Hospital, Pisa
- Am J Emerg Med 2008;26:519 e1-2. CDI NS
- Critical Care 2014;18:462. CDI
- Ann Pharmacother 2006;40:352-3. CDI
- Eur J Clin Pharmacol 2006;62:473-9. CDI
- Drug Saf 2017;DOI:10.1007/s40264-017-0564-8. CDI